Concomitant use of benzodiazepines, including temazepam capsules, and opioids may result in profound sedation, respiratory depression, coma, and death. Because of these risks, reserve concomitant prescribing of these drugs for use in patients for whom alternative treatment options are inadequate.
Observational studies have demonstrated that concomitant use of opioid analgesics and benzodiazepines increases the risk of drug-related mortality compared to use of opioids alone. If a decision is made to prescribe temazepam capsules concomitantly with opioids, prescribe the lowest effective dosages and minimum durations of concomitant use, and follow patients closely for signs and symptoms of respiratory depression and sedation. In patients already receiving an opioid analgesic, prescribe a lower initial dose of temazepam capsules than indicated in the absence of an opioid and titrate based on clinical response. If an opioid is initiated in a patient already taking temazepam capsules, prescribe a lower initial dose of the opioid and titrate based upon clinical response.
Advise both patients and caregivers about the risks of respiratory depression and sedation when temazepam capsules are used with opioids. Advise patients not to drive or operate heavy machinery until the effects of concomitant use with the opioid have been determined ( see Drug Interactions).
Sleep disturbance may be the presenting manifestation of an underlying physical and/or psychiatric disorder. Consequently, a decision to initiate symptomatic treatment of insomnia should only be made after the patient has been carefully evaluated. The failure of insomnia to remit after 7 to 10 days of treatment may indicate the presence of a primary psychiatric and/or medical illness that should be evaluated. Worsening of insomnia may be the consequence of an unrecognized psychiatric or physical disorder as may the emergence of new abnormalities of thinking or behavior. Such abnormalities have also been reported to occur in association with the use of drugs with central nervous system depressant activity, including those of the benzodiazepine class. Because some of the worrisome adverse effects of benzodiazepines, including temazepam capsules, appear to be dose related ( see PRECAUTIONS and DOSAGE AND ADMINISTRATION), it is important to use the lowest possible effective dose. Elderly patients are especially at risk.
Some of these changes may be characterized by decreased inhibition, e.g., aggressiveness and extroversion that seem out of character, similar to that seen with alcohol. Other kinds of behavioral changes can also occur, for example, bizarre behavior, agitation, hallucinations, and depersonalization. Complex behaviors such as “sleep-driving” (i.e., driving while not fully awake after ingestion of a sedative-hypnotic, with amnesia for the event) have been reported. These events can occur in sedative-hypnotic-naïve as well as in sedative-hypnotic-experienced persons. Although behaviors such as “sleep-driving” may occur with temazepam capsules alone at therapeutic doses, the use of alcohol and other CNS depressants with temazepam capsules appear to increase the risk of such behaviors, as does the use of temazepam capsules at doses exceeding the maximum recommended dose. Due to the risk to the patient and the community, discontinuation of temazepam capsules should be strongly considered for patients who report a “sleep-driving” episode. Other complex behaviors (e.g., preparing and eating food, making phone calls, or having sex) have been reported in patients who are not fully awake after taking a sedative-hypnotic. As with “sleep-driving”, patients usually do not remember these events. Amnesia and other neuro-psychiatric symptoms may occur unpredictably. In primarily depressed patients, worsening of depression, including suicidal thinking has been reported in association with the use of sedative/hypnotics.
It can rarely be determined with certainty whether a particular instance of the abnormal behaviors listed above is drug induced, spontaneous in origin, or a result of an underlying psychiatric or physical disorder.
Nonetheless, the emergence of any new behavioral sign or symptom of concern requires careful and immediate evaluation.
Withdrawal symptoms (of the barbiturate type) have occurred after the abrupt discontinuation of benzodiazepines ( see DRUG ABUSE AND DEPENDENCE).
Because temazepam capsules can cause drowsiness and a decreased level of consciousness, patients, particularly the elderly, are at higher risk of falls.
Rare cases of angioedema involving the tongue, glottis or larynx have been reported in patients after taking the first or subsequent doses of sedative-hypnotics, including temazepam capsules. Some patients have had additional symptoms such as dyspnea, throat closing, or nausea and vomiting that suggest anaphylaxis. Some patients have required medical therapy in the emergency department. If angioedema involves the tongue, glottis or larynx, airway obstruction may occur and be fatal. Patients who develop angioedema after treatment with temazepam capsules should not be rechallenged with the drug.
Since the risk of the development of oversedation, dizziness, confusion, and/or ataxia increases substantially with larger doses of benzodiazepines in elderly and debilitated patients, 7.5 mg of temazepam capsules are recommended as the initial dosage for such patients.
Temazepam capsules should be administered with caution in severely depressed patients or those in whom there is any evidence of latent depression; it should be recognized that suicidal tendencies may be present and protective measures may be necessary.
The usual precautions should be observed in patients with impaired renal or hepatic function and in patients with chronic pulmonary insufficiency.
If temazepam capsules are to be combined with other drugs having known hypnotic properties or CNS-depressant effects, consideration should be given to potential additive effects.
The possibility of a synergistic effect exists with the co-administration of temazepam capsules and diphenhydramine. One case of stillbirth at term has been reported 8 hours after a pregnant patient received temazepam capsules and diphenhydramine. A cause and effect relationship has not yet been determined ( see CONTRAINDICATIONS).
The text of a patient Medication Guide is printed at the end of this insert. To assure safe and effective use of temazepam capsules, the information and instructions provided in this patient Medication Guide should be discussed with patients.
“Sleep-Driving” and Other Complex Behaviors – There have been reports of people getting out of bed after taking a sedative-hypnotic and driving their cars while not fully awake, often with no memory of the event. If a patient experiences such an episode, it should be reported to his or her doctor immediately, since “sleep-driving” can be dangerous. This behavior is more likely to occur when temazepam capsules are taken with alcohol or other central nervous system depressants ( see WARNINGS). Other complex behaviors (e.g., preparing and eating food, making phone calls, or having sex) have been reported in patients who are not fully awake after taking a sedative-hypnotic. As with “sleep-driving”, patients usually do not remember these events.
Advise patients that increased drowsiness and decreased consciousness may increase the risk of falls in some patients.
The usual precautions should be observed in patients with impaired renal or hepatic function and in patients with chronic pulmonary insufficiency. Abnormal liver function tests as well as blood dyscrasias have been reported with benzodiazepines.
The concomitant use of benzodiazepines and opioids increases the risk of respiratory depression because of actions at different receptor sites in the CNS that control respiration. Benzodiazepines interact at GABAA sites and opioids interact primarily at mu receptors. When benzodiazepines and opioids are combined, the potential for benzodiazepines to significantly worsen opioid-related respiratory depression exists. Limit dosage and duration of concomitant use of benzodiazepines and opioids, and monitor patients closely for respiratory depression and sedation.
The pharmacokinetic profile of temazepam does not appear to be altered by orally administered cimetidine dosed according to labeling.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.